Winter Weather, Warren
- When
- December 24, 9:00 PM EST to 11:00 PM EST
- Where
- Warren forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
A band of snow showers brought around an inch of snow during the evening of the 24th to sections of Warren, Hunterdon and Mercer Counties. Temperatures were below freezing and since most iof the snow fell within an hour, locally slippery traveling conditions occurred on untreated roadways.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A band of snow showers brought around an inch of snow during the evening of the 24th to sections of Warren, Hunterdon and Mercer Counties. Temperatures were below freezing and since most iof the snow fell within an hour, locally slippery traveling conditions occurred on untreated roadways. Representative snowfall included 1.0 inches in Hopewell Township (Mercer County) and 0.9 inches in Holland (Hunterdon County) and Greenwich (Warren County) Townships.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 24, 6:46 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
646 PM EST TUE DEC 24 2013
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE AREA TONIGHT, THEN MOVE OFF THE
COAST WEDNESDAY AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM NORTH
OF THE AREA MOVING EAST WILL DRAG A COLD FRONT ACROSS THE REGION
LATE THURSDAY AFTERNOON. HIGH PRESSURE IS THEN EXPECTED INTO SUNDAY
BEFORE ANOTHER COLD FRONT CROSSES THE AREA LATER SUNDAY. MORE HIGH
PRESSURE AND COLDER TEMPERATURES ARE EXPECTED FOR THE FIRST PART OF
NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A FAST MOVING SNOW SQUALL CONTINUES TO PUSH THROUGH PORTIONS OF
OUR NORTHERN ZONES PRODUCING WHITEOUT CONDITIONS IN SOME SPOTS
ACROSS THE HIGHER ELEVATIONS. HAVE RECEIVED A COUPLE OF REPORTS OF
AROUND A HALF INCH IN NORTHERN NEW JERSEY AND NEARLY 2 INCHES
ACROSS THE HIGHEST PEAKS OF THE POCONOS. SNOW-LIQUID RATIOS HAVE
TO BE PUSHING 20-22:1 ACROSS THIS AREA AND THE STORM TOTAL MAP WAS
UPDATED, THOUGH A MAJORITY OF THE REGION SOUTH OF THE POCONOS AND
NORTHERN NEW JERSEY WILL STAY BELOW THE ONE INCH MARK OR JUST FLURRIES WITH
PLENTY OF DRY AIR IN THE LOW-LEVELS TO CREATE SNIRGA.
OTHERWISE, THE TIGHT PRESSURE GRADIENT WILL RESULT IN GUSTY WINDS
THROUGH AT LEAST 06Z...UNTIL THE HIGH BEGINS TO SETTLE IN AND THE
PRESSURE GRADIENT DECREASES. AS A RESULT OF THESE GUSTY
WINDS...RADIATIONAL COOLING WILL BE LIMITED...KEEPING MINS
GENERALLY IN THE 20S ALONG THE COAST TO THE LOWER TEENS IN THE
MOUNTAINS.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
FOR CHRISTMAS DAY...UNDER THE INFLUENCE OF THE RIDGE ALOFT AND HIGH
PRESSURE AT THE SURFACE...WINDS WILL BE LIGHT THROUGH THE DAY. WITH THE
COLD AIR MASS ENTRENCHED OVER THE REGION...HIGHS WILL STAY BELOW
FREEZING EXCEPT FOR LOCATIONS ALONG THE COAST...OR ABOUT 10 TO 15
DEGREES BELOW NORMAL FOR CHRISTMAS DAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH PRESSURE CENTERED OVER NORTHERN NEW ENGLAND CHRISTMAS
EVENING WILL MOVE OFFSHORE WEDNESDAY NIGHT. THIS WILL ALLOW ANOTHER
COLD FRONT TO CROSS THE REGION THURSDAY AFTERNOON, ACCOMPANIED BY A
FEW LIGHT SNOW SHOWERS AND RAIN SHOWERS, MAINLY IN THE NORTHERN
THIRD OF THE CWA. THIS PRECIPITATION SHOULD END AROUND SUNSET AS
SURFACE HIGH PRESSURE FROM THE TENNESSEE RIVER VALLEY BUILDS EAST,
THEN DOMINATES THE WEATHER FOR OUR AREA INTO SUNDAY. THE NEXT COLD
FRONT, ASSOCIATED WITH LOW PRESSURE MOVING THROUGH SOUTHEASTERN
CANADA, IS EXPECTED TO CROSS THE CWA IN THE SUNDAY AFTERNOON TO
SUNDAY NIGHT TIME FRAME, BUT FROM THIS VANTAGE POINT, IT LOOKS LIKE
ANY SNOW ACTIVITY WILL BE LIGHT AND CONFINED MAINLY TO THE SOUTHERN
POCONOS, LEHIGH VALLEY, AND NORTHERN NEW JERSEY. THE GFS INTENSIFIES
A LOW ALONG THIS FRONT WELL OFFSHORE, BUT THE ECMWF KEEPS THE FRONT
AND THE LOW CLOSER TO SHORE, BRINGING RAIN TO OUR EASTERN SECTIONS.
WE WENT WITH THE GFS SOLUTION RIGHT NOW FOR CONTINUITY, BUT THE
SENSIBLE WEATHER IN THE SUNDAY MORNING TO MONDAY MORNING TIME FRAME
IS SUBJECT TO CHANGE. THEN MORE DRY WEATHER IS EXPECTED LATER MONDAY
AND TUESDAY AS HIGH PRESSURE BUILDS IN FROM THE WEST.
A LOOK AT THE H5 FLOW THROUGH THE EXTENDED PERIOD PROVIDES A GOOD
INDICATION OF WHAT THE TEMPERATURE REGIME MIGHT LOOK LIKE FROM
WEDNESDAY NIGHT THROUGH TUESDAY. A SLIGHT MODERATION TO NORMAL
TEMPERATURES IS EXPECTED ON THURSDAY AS A MID-LEVEL TROUGH MOVING
THROUGH THE OHIO RIVER VALLEY BRINGS A SOUTHERLY FLOW TO THE
REGION. ONCE THIS TROUGH MOVES EAST, A NORTHWESTERLY FLOW BECOMES
ESTABLISHED. HOWEVER, THE SOURCE REGION FOR THIS FLOW IS THE PACIFIC
OCEAN, NOT CENTRAL CANADA, SO TEMPERATURES ARE EXPECTED TO HOVER
NEAR NORMAL FRIDAY AND SATURDAY, THE RISE ABOVE NORMAL ON SUNDAY AS
THE FLOW BECOMES SOUTHWESTERLY AHEAD OF THE NEXT TROUGH MOVING IN
FROM THE WEST. THEN BELOW-NORMAL TEMPERATURES ARE EXPECTED ON MONDAY
AS THIS NEXT TROUGH MOVES EAST, WITH MUCH BELOW NORMAL TEMPERATURES
POSSIBLE FOR NEW YEARS EVE AND NEW YEARS DAY.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
OVERNIGHT...VFR WITH GUSTY WEST-NORTHWEST WINDS THROUGH THE EARLY
MORNING HOURS, THEN TAPERING OFF TO AROUND 10KTS. MOST OF THE SNOW
SHOWER ACTIVITY SHOULD STAY WELL NORTH OF ABE THROUGH THE MIDNIGHT
HOUR BEFORE SHUTTING OFF.
TOMORROW...VFR. WINDS WILL REMAIN OUT OF THE WEST AND SLOWLY BEGIN
TO BACK TOWARDS THE NORTH BEFORE GOING LIGHT AND VARIABLE WITH HIGH
PRESSURE OVERHEAD. TOWARDS THE LATE EVENING HOURS WINDS BECOME
MORE EAST-SOUTHEAST AS THE HIGH PRESSURE MOVES OFFSHORE.
OUTLOOK...
WED NIGHT...VFR CONDITIONS EXPECTED.
THU...MOSTLY VFR. A FEW SNOW SHOWERS PSBL ACROSS THE NRN AREAS.
THU NIGHT THRU SAT NIGHT...MOSTLY VFR.
SUN...MOSTLY VFR. A FEW RAIN OR SNOW SHOWERS PSBL ACROSS THE NRN
AREAS.
&&
.MARINE...
SEAS ARE CURRENTLY 5 FEET AT BUOY 44009 AND WINDS ARE GUSTING TO 13
KT AT BUOY 44065. THOUGH IT IS MARGINAL SCA CONDITIONS
CURRENTLY...WINDS ARE EXPECTED TO INCREASE SHORTLY...AND WILL STAY
GUSTY THROUGH EARLY CHRISTMAS MORNING...THUS THE SCA REMAINS IN
EFFECT THROUGH 6 AM EST ON ALL FORECAST WATERS. A GUST OR TWO TO
34KT CAN NOT BE RULED OUT THIS EVENING...BUT GENERALLY GUSTS AROUND
30KT ARE EXPECTED THIS EVENING THROUGH THE VERY EARLY MORNING HOURS
CHRISTMAS DAY. WINDS WILL DECREASE QUICKLY BETWEEN 6 AND 9 AM TOMORROW.
OUTLOOK...
WED NIGHT THRU SAT NIGHT...SUB-SCA CONDITIONS EXPECTED.
SUN AND MON...WINDS AND SEAS WILL BUILD ON THE WATERS ON SUN. A
SMALL CRAFT FLAG MAY BE NEEDED, PERHAPS CONTINUING INTO MON.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST WEDNESDAY FOR ANZ430-431-
450>455.
&&
SYNOPSIS...MIKETTA
NEAR TERM...IOVINO/HEAVENER/JOHNSON
SHORT TERM...IOVINO/JOHNSON
LONG TERM...MIKETTA
AVIATION...HEAVENER/MIKETTA
MARINE...IOVINO/JOHNSON/MIKETTAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 317 PM EST TUE DEC 24 2013 NJZ001-007>010-PAZ054-055-060>062-101-103-105-252030- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-UPPER BUCKS- 317 PM EST TUE DEC 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A BAND OF ACCUMULATIVE SNOW SHOWERS IS POSSIBLE LATE TODAY INTO THIS EVENING...ESPECIALLY IN THE VICINITY OF INTERSTATE 80 AND NORTHWARD. ANY SNOW ACCUMULATIONS SHOULD BE GENERALLY LESS THAN ONE INCH BUT WOULD BE ENOUGH TO CAUSE SLIPPERY TRAVEL AND LOWER VISIBILITIES AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106- 252030- NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER- EASTERN MONTGOMERY-LOWER BUCKS- 317 PM EST TUE DEC 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-252030- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 317 PM EST TUE DEC 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 PM EST TUE DEC 24 2013 NJZ001-PAZ054-055-250115- SUSSEX-CARBON-MONROE- INCLUDING THE CITIES OF...NEWTON...JIM THORPE...STROUDSBURG 446 PM EST TUE DEC 24 2013 BETWEEN NOW AND 800 PM, SCATTERED SNOW SHOWERS WILL CONTINUE TO AFFECT THE POCONOS, AS WELL AS SUSSEX COUNTY NEW JERSEY. SOME LOCATIONS MAY PICK UP AS MUCH AS A HALF INCH OF SNOW. IF YOU WILL BE DRIVING THIS EVENING, BE PREPARED FOR BRIEFLY REDUCED VISIBILITY AND SLIPPERY DRIVING CONDITIONS. NJZ007>010-012-015-PAZ060>062-101-103>106-250115- WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH- NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY- UPPER BUCKS-LOWER BUCKS- INCLUDING THE CITIES OF...WASHINGTON...MORRISTOWN...FLEMINGTON... SOMERVILLE...NEW BRUNSWICK...TRENTON...READING...ALLENTOWN... BETHLEHEM...EASTON...HONEY BROOK...OXFORD...COLLEGEVILLE... POTTSTOWN...NORRISTOWN...LANSDALE...CHALFONT...PERKASIE... MORRISVILLE...DOYLESTOWN 446 PM EST TUE DEC 24 2013 BETWEEN NOW AND 800 PM, SCATTERED SNOW SHOWERS WILL CONTINUE TO AFFECT THE LEHIGH VALLEY, BUCKS COUNTY, MONTGOMERY COUNTY, BERKS COUNTY AND CHESTER COUNTY IN PENNSYLVANIA, AS WELL AS PARTS OF NORTHERN AND CENTRAL NEW JERSEY. SOME LOCATIONS MAY PICK UP A FEW TENTHS OF AN INCH OF SNOW. IF YOU WILL BE DRIVING THIS EVENING, BE PREPARED FOR BRIEFLY REDUCED VISIBILITY AND PERHAPS SOME SLIPPERY SPOTS. DEZ001-002-MDZ008-012-015-019-020-NJZ016>019-PAZ070-071-102- 250115- NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA- EASTERN CHESTER- INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON... CHESTERTOWN...CENTREVILLE...EASTON...DENTON...PENNSVILLE... GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY... MEDIA...PHILADELPHIA...WEST CHESTER...KENNET SQUARE 446 PM EST TUE DEC 24 2013 BETWEEN NOW AND 800 PM, SCATTERED SNOW SHOWERS WILL MOVE ACROSS THE PHILADELPHIA METROPOLITAN AREA, PARTS OF CENTRAL NEW JERSEY. NORTHEAST MARYLAND AND NORTHERN AND CENTRAL DELAWARE. SOME LOCATIONS MAY PICK UP A DUSTING OF SNOW ON GRASSY SURFACES. IF YOU WILL BE DRIVING THIS EVENING, BE PREPARED FOR BRIEFLY REDUCED VISIBILITY. SZATKOWSKI
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 487179, 487180, 487178.